Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Aberdeen, SD

May 4, 1997Campbell County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 4, 1997, 8:16 PM CDT for Campbell County, Walworth County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1997, 8:16 PM CDT (01:16 UTC)
Expired
May 4, 1997, 8:45 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Campbell County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS1 KABR 050117 RRA
SVRABR
SDC021-129-050145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SUN MAY 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN CAMPBELL COUNTY - IN NORTH CENTRAL SOUTH DAKOTA
  WALWORTH COUNTY - IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT
 
* AT 813 CDT ABERDEEN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS WAS MOVING EAST AT 50 MPH. 62 MPH WINDS WERE REPORTED
  AS THE STORMS MOVED THROUGH MOBRIDGE.  CITIES IN THE PATH OF THE
  STORM INCLUDE HERREID...MOUND CITY...AND SELBY.

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

CB/LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:31 AM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, May 4, 10:31 AM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CDT SUN MAY 4 1997

TEMPS WARMING NICELY ACROSS CWA...FCST HIGHS AND WINDS LOOK REASONABLE.
WILL UPDATE FOR MINOR WORDING CHANGES OVR WESTERN CWA.

.ABR...NONE

DEE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:34 PM CDTSevere Thunderstorm WarningABRCorson46 min
May 4, 8:33 PM CDTSevere Thunderstorm WarningABRMcPherson27 min
May 4, 9:58 PM CDTSevere Thunderstorm WarningABRBrown32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.